Tennessee, 2001

Flash Flooding and Damaging Winds in Tennessee, February 16, 2001

February 16, 2001 · NWS OHX · 27 events in 23 counties and zones

24 flash flood, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 16, 2:45 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Feb 16, 2:45 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 AM CST FRI FEB 16 2001

CWA TO REMAIN IN WET PATTERN AGAIN TODAY...WITH POTENTIAL FOR HEAVY
RAINFALL.

CURRENTLY...SURFACE BOUNDARY EXTENDING FROM ERN TX NE UP ACROSS THE
MID-STATE BETWEEN BNA-CSV. LATEST SATELLITE SHOWING BEST DEVLOPMENT
E TX/SE OK/AR REGION...SEEMINGLY IN AREA OF GOOD UPPER LEVEL
DIVERGENCE. ACROSS THE CWA...PRECIP REMAINS SCATTERED AND GENERALLY
LIGHT IN NATURE.

PRECIP ACROSS AREA EXPECTED TO EXPAND AND BECOME HEAVY TOWARD
MIDDAY AS SURFACE WAVES RIDE UP BOUNDARY...WHICH WILL SAG TO NEAR
JAN-AVL LINE AROUND 00Z SAT. IN ADDITION TO ENHANCED LOW-LEVEL
CONVERGENCE...UPPER SYSTEM SWINGING ACROSS THE REGION WILL ALIGN
COUPLED DIVERGENT AREA OVER THE CWA. AVAILABLE MOISTURE AND GOOD
UPWARD VERTICAL VELOCITY MAY RESULT IN ANOTHER 1.5 TO 2.5 INCHES
OF RAIN. 2 TO 3 INCHES HAS ALREADY FALLEN AND WITH ADDITIONAL
RAINFALL EXPECTED...WILL LEAVE FLOOD WATCHES UP IN ONGOING FORECAST
AND ADD TO ZONES NOT CURRENTLY IN.

UPPER SYSTEM WILL SWING BY AROUND 06Z...SURFACE BOUNDARY AT THIS
TIME APPROACHING THE ERN SEABOARD. DEEP MOISTURE WILL VACATE AS
WELL...SHUTTING OFF THE WIDESPREAD RAIN AFTER MIDNIGHT. POTENTIAL
FOR HEAVY RAIN WILL CONTINUE THRU THE EVENING SO EXPECT FLOOD WATCH
UP UNTIL MIDNIGHT.

STORM SYSTEM WELL OUT OF THE PICTURE BY SATURDAY MORNING. WHILE DEEP
MOISTURE WILL BE VOID BY 12Z SAT...LOW-LEVEL MOISTUREp WILL TAKE A
LITTLE LONGER TO VACATE. EXPECT SKIES WILL BEGIN CLOUDY BUT BECOME
MOSTLY SUNNY BY EARLY SAT.
07

BNA 54/30/39/20 +600
CSV 51/27/36/17 +700

.BNA...FLOOD WATCH ALL ZONES THRU MIDNIGHT.

In the hours before

Special weather statement, Feb 16, 5:30 AM CST, 3 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-171130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST FRI FEB 16 2001

A COLD FRONT WHICH HAD BEEN SITTING NORTHWEST OF THE MIDSTATE...WILL
FINALLY MOVE THROUGH TODAY. INTERMITTENT RAINS AHEAD OF THIS FRONT
HAVE BEEN PROMINENT OVER THE LAST FEW DAYS. THE GROUND HAS BECOME
SATURATED...AND STREAMS AND RIVERS HAVE RISEN WELL ABOVE NORMAL
LEVELS.

THE PASSAGE OF THE COLD FRONT WILL BRING ONE MORE DAY OF RAIN.
STRONG LOW LEVEL WIND CONVERGENCE WILL ACCOMPANY A LARGE REGION OF
UPPER LEVEL WIND DIVERGENCE...PRODUCING STRONGER ATMOSPHERIC LIFT.
THIS WILL RESULT IN HEAVIER RAIN THAN EXPERIENCED OVER THE LAST
COUPLE OF DAYS. THE RAIN WILL ALSO BE PERSISTENT...WHICH WILL LIKELY
CREATE ADDITIONAL FLOODING TROUBLES ACROSS THE MIDSTATE. LOW AREAS...
MAINLY NEAR CREEKS AND STREAMS...WILL BE MOST AFFECTED. THEREFORE...
A FLOOD WATCH IS IN EFFECT TODAY THROUGH MIDNIGHT TONIGHT.

MAINLY LIGHT RAIN IS ANTICIPATED THIS MORNING...THEN HEAVIER RAIN IS
EXPECTED TO DEVELOP FROM MID AFTERNOON...TO EARLY THIS EVENING.
RAINFALL BETWEEN 1 AND 2 INCHES WILL BE COMMON...WITH LOCALLY HIGHER
AMOUNTS.

THUNDE.RSTORM CHANCES CONTINUE TO LOOK MINIMAL...AS INSTABILITY WILL
BE WEAK.

ACTIVATION OF EMERGENCY MANGERS AND SPOTTERS WILL LIKELY BE NEEDED
DUE TO THE FLOODING POTENTIAL.

DICKSON 15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Flash Flood, Benton

When
February 16, 9:00 AM CST to 4:30 PM CST
Where
Benton County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

EMA and Highway Dept. reported some roads closed around the county due to high water. The hardest hit area was Memphis Stone Gravel Road.

Flash Flood, Cheatham

When
February 16, 9:30 AM CST to 4:30 PM CST
Where
Cheatham County, Pegram
Reported by
EMERGENCY MANAGER
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

EMA reported the Harpeth River was flooding several roads near Pegram.

Flash Flood, Davidson

When
February 16, 9:50 AM CST to 4:30 PM CST
Where
Davidson County, Belle Meade
Reported by
EMERGENCY MANAGER
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Highway 100 flooded at Warner Park.

Flash Flood, Hickman

When
February 16, 10:00 AM CST to 10:00 PM CST
Where
Hickman County, Centerville
Reported by
LAW ENFORCEMENT
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Centerville P.D. reported several roads closed in and around Centerville due to high water.

Flash Flood, Humphreys

When
February 16, 10:00 AM CST to 4:30 PM CST
Where
Humphreys County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

EMA reported several roads closed and flooded.

Flash Flood, Robertson

When
February 16, 10:00 AM CST to 10:00 PM CST
Where
Robertson County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

EMA reported 2 roads were closed due to high water.

Flash Flood, Dickson

When
February 16, 11:00 AM CST to 10:00 PM CST
Where
Dickson County, Dickson
Reported by
EMERGENCY MANAGER
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

EMA reported Centennial Drive in the western part of Dickson county closed due to high water.

Flash Flood, Giles

When
February 16, 11:00 AM CST to 10:00 PM CST
Where
Giles County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

EMA and Highway Dept. reported several roads closed and flooded such as near Elkton near the Elk River and off of Highway 166 North.

Flash Flood, Lewis

When
February 16, 11:00 AM CST to 10:00 PM CST
Where
Lewis County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Highway Dept. said several low water bridges were under water.

Flash Flood, Rutherford

When
February 16, 11:00 AM CST to 10:00 PM CST
Where
Rutherford County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Highway dept. reported high water on many roads.

Flash Flood, Stewart

When
February 16, 11:00 AM CST to 4:30 PM CST
Where
Stewart County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Highway department reported River Road in Dover was closed, and also Wildcat Road and Bellcat landing Road was closed due to high water.

Flash Flood, Wilson

When
February 16, 11:00 AM CST to 10:00 PM CST
Where
Wilson County, Lebanon
Reported by
DEPT OF HIGHWAYS
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

High water on many roads. Blue Bird Road was closed around Lebanon because of water going across the bridge.

Flash Flood, Marshall

When
February 16, 11:30 AM CST to 10:00 PM CST
Where
Marshall County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Highway Dept. said 5 or 6 roads were under water. Hardest hit area was Rock Springs near Caney Springs.

Flash Flood, Maury

When
February 16, 11:30 AM CST to 10:00 PM CST
Where
Maury County, Columbia
Reported by
DEPT OF HIGHWAYS
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Highway Dept. said Hicks Lane and Highway 50 closed near Columbia due to high water.

Flash Flood, Williamson

When
February 16, 11:55 AM CST to 10:00 PM CST
Where
Williamson County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Highway department reported 9 roads closed due to high water. A newspaper article related the story of 2 boys had to be rescued from their truck by the Arrington Volunteer Fire Department at 6 PM CST. They were attempting to cross a flooded and barricaded roadway. The boys were trapped on Patton Road.

Flash Flood, Perry

When
February 16, 12:00 PM CST to 4:30 PM CST
Where
Perry County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
35.643, -87.859 (the zone’s center; the record gives no point)

Highway dept. reported many roads closed especially near Lobelville around the Buffalo River.

Flash Flood, Lawrence

When
February 16, 1:00 PM CST to 10:00 PM CST
Where
Lawrence County, Countywide
Property damage
$7,000
Reported by
DEPT OF HIGHWAYS
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

EMA reported many roads closed and creeks out of their banks. Minor damage on a few roads.

Thunderstorm Wind, Franklin

When
February 16, 2:15 PM CST
Where
Franklin County, 2 mi SE of Huntland
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.033, -86.233

Spotter reported 60 mph wind gust.

Thunderstorm Wind, Franklin

When
February 16, 2:30 PM CST
Where
Franklin County, 11 mi S of Winchester
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.017, -86.117

Public reported a few trees down off of Sinking Cove Road near Little Cow Creek.

Thunderstorm Wind, Franklin

When
February 16, 2:35 PM CST
Where
Franklin County, Sewanee
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.200, -85.933

Local law enforcement reported a power line down at Sewanee.

Flash Flood, Sumner

When
February 16, 4:20 PM CST to 10:00 PM CST
Where
Sumner County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

High water on many roads. 2 or 3 places the roads were impassable along Drakes Creek.

Flash Flood, Wayne

When
February 16, 4:20 PM CST to 10:00 PM CST
Where
Wayne County, North Portion
Reported by
EMERGENCY MANAGER
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

EMA reported several county roads were closed in the north end of the county. One road was closed in Waynesboro due to hgh water.

Flash Flood, Bedford

When
February 16, 5:00 PM CST to 10:00 PM CST
Where
Bedford County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

EMA reported roads closed due to high water.

Flash Flood, Davidson

When
February 16, 5:00 PM CST to 10:00 PM CST
Where
Davidson County, Nashville
Reported by
EMERGENCY MANAGER
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

EMA reported several roads flooded and closed in Davidson county such as Newsom Station and Merrymount, Bluff Road and Nolensville Road.

Flash Flood, Lincoln

When
February 16, 5:00 PM CST to 10:00 PM CST
Where
Lincoln County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

High water on several roads, but no road closures.

Flash Flood, Moore

When
February 16, 5:00 PM CST to 10:00 PM CST
Where
Moore County, West Portion
Reported by
EMERGENCY MANAGER
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

EMA reported roads closed, even Highway 129 for several hours due to high water.

Flash Flood, Franklin

When
February 16, 5:00 PM CST to 10:00 PM CST
Where
Franklin County, Decherd
Reported by
NEWSPAPER
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Newspaper related a story of a home surrounded with water due to poor drainage along the county road. The water entered the home's heating unit. The home was at 812 Payne's Church Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233896, 5233898, 5233899, 5234004, 5234005, 5234210, 5234002, 5234003, 5234007, 5234211, 5234212, 5234282, 5234008, 5234009, 5234281, 5234012, 5234006, 5234283, 5234284, 5234285, 5234279, 5234280, 5233897, 5234001, 5234010, 5234011, 5234286.